We present a 64-year-old woman who developed symptoms of acute pericarditis three days after undergoing intravesical instillation of mitomycin C following transurethral bladder tumor resection. Mitomycin C is a chemotherapeutic agent which acts by alkylation of DNA and is known to be cardiotoxic when systemically administered. Despite classic pericarditis symptoms, the patient underwent an urgent coronary angiogram due to elevated cardiac troponin I level, EKG changes, and wall motion abnormalities on her echocardiogram. During her angiogram, it was found that she had multiple stenotic coronary artery lesions, with no acute total coronary occlusions, and percutaneous coronary intervention (PCI) was done with placement of a single drug-eluting stent for a 95% stenotic lesion in the left anterior descending artery. The patient was discharged after an uneventful hospitalization on dual antiplatelet therapy with aspirin and prasugrel, and colchicine for pericarditis. It is likely that the patient’s presentation was the result of a perimyocardial inflammatory process secondary to intravesically administered mitomycin C, rather than an acute coronary syndrome. While the pathophysiological basis of cardiotoxicity of systemically administered mitomycin C is well documented, more studies are needed to determine whether intravesical MMC may cause cardiotoxicity.
Meghrajani, V., Hashmi, A., Lin, S. C., Plawes, Z., & Brejt, S. (2018). Acute Pericarditis Occurring Three Days after Intravesical Instillation of Mitomycin C after Transurethral Bladder Tumor Resection in a 64-Year-Old Woman. Case Reports in Cardiology, 2018, 1–5. https://doi.org/10.1155/2018/9130852